Antidepressant Side Effects
The other day, I took an impromptu break at work to buy something to drink. “I’m just so dehydrated,” I told my boss. “My blood pressure medication does that to me - maybe yours is having the same effect.”
Aha. That was probably it. Due to my elevated blood pressure, my doctor had strongly suggested I start on medication, which I had done a few days before. I remember from the last time that I took it that it also can cause moments of dizziness. Yay. I grimaced when the doctor suggested that I start on the medication again, and she said, “The side effects can be unpleasant, but so can your heart enlarging.” Geez, when you put it that way.
One of the top reasons that people give for giving up antidepressant medication is the side effects. The first antidepressant I was treated with, a tricyclic called Norpramin, was old. It had been around for over three decades already when I first started taking it.
Antidepressants from the tricylic class had several unpleasant side effects. One was the dizziness (and possible fainting) that would afflict you if you got up too quickly in the morning. Given that I had no desire to start my day by hitting my head on the floor, I came up with a workaround. I’d set my alarm fifteen minutes early and then sit up in bed for a while after I woke up, before actually standing up.
The other side effect, dry mouth, was in theory fairly easy to deal with by sucking breath mints or hard candy. Problem was, I generally forgot, unless I was going to give a speech. That had a permanent consequence. When I moved and had a new dentist for the first time in over twenty years, I found out that ten years of taking Norpramin and having dry mouth had caused my teeth to decalcify. I have to admit that I was pretty angry at my former dentist. He knew about the dry mouth and either hadn’t put two and two together or hadn’t seen fit to mention the possibility.
About a year before I switched from Norpramin to Wellbutrin, I started getting depressed again for some reason that I’ve never figured out. Although my new psychopharmacologist advised me at that time to start Wellbutrin, he agreed to raise the level of my Norpramin instead. I started craving carbohydrates. I would buy two huge bagels at lunch, along with my lunch, and eat them as a snack. (Did you know that a bagel is essentially the same as four slices of bread?) I’ve never been into junk food, but I started getting bags of potato chips from the snack machine at least once a day. And I really could not stop it. The craving was uppermost in my mind. As you can imagine, this led to my gaining weight fairly rapidly. It took me a couple of weeks to make the connection, but I finally figured out that it was due to the increase in the Wellbutrin, and had my doctor change my dosage back.
Over the years I’ve learned a few things about antidepressant side effects that I’d like to pass on.
- You may experience side effects that someone else doesn’t, and vice versa. Our brain chemistry is so complicated and unique that it’s rare that everyone that takes an antidepressant will have the exact same side effects and severity.
- One of your best tools in dealing with side effects is a calendar. When you start a new medication, note the first date that you took it. Then track anything new in your daily life as it relates to your body and mind. It may take a few days for you to notice it, as it took me a few days to notice my dehydration. Just go back to when you first noticed it, in retrospect, and note it.
- If the side effects are uncomfortable, if possible, wait three or four weeks to see if they diminish or disappear before asking the doctor to change your meds. If you think the side effect has any potential to be dangerous, however, by all means contact your doctor immediately.
Deborah Gray wrote about depression as a Patient Expert for HealthCentral. She lived with undiagnosed clinical depression, both major episodes and dysthymia, from childhood through young adulthood. She was finally diagnosed at age 27, and since that time, her depression has been successfully managed with medication and psychotherapy.